Alert archive / Iowa / Tornado Warnings in 2018

Tornado Warning 15, NWS Des Moines, IA

June 9, 2018Cerro Gordo County, Hancock County, Worth County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 9, 2018, 3:37 PM CDT for Cerro Gordo County, Hancock County, Worth County, Iowa. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 3:37 PM CDT (20:37 UTC)
Expired
Jun 9, 2018, 3:59 PM CDT
In force
22 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

Counties Cerro Gordo County, IA, Hancock County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:44 PM CDTHAIL 1.55 Sse Fertile, IAVIA SOCIAL MEDIA.
Jun 9, 3:54 PM CDTTSTM WND GST 713 Ne Clear Lake, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:26 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

319 
WFUS53 KDMX 092037
TORDMX
IAC033-081-195-092115-
/O.NEW.KDMX.TO.W.0015.180609T2037Z-180609T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
337 PM CDT SAT JUN 9 2018

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southwestern Worth County in north central Iowa...
  Northeastern Hancock County in north central Iowa...
  Northwestern Cerro Gordo County in north central Iowa...

* Until 415 PM CDT.

* At 337 PM CDT, a confirmed tornado was located near Mason City
  Municipal Airport, or 10 miles northwest of Mason City, moving east
  at 20 mph.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Manly around 400 PM CDT.
  Mason City around 405 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Fertile and Hanlontown.

This includes Interstate 35 between mile markers 194 and 203.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4318 9350 4327 9349 4329 9318 4309 9320
TIME...MOT...LOC 2037Z 271DEG 18KT 4323 9338 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Cogil
1 follow-up statement
419 
WWUS53 KDMX 092059
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
359 PM CDT SAT JUN 9 2018

IAC033-081-195-092109-
/O.CAN.KDMX.TO.W.0015.000000T0000Z-180609T2115Z/
Worth IA-Hancock IA-Cerro Gordo IA-
359 PM CDT SAT JUN 9 2018

...THE TORNADO WARNING FOR SOUTHWESTERN WORTH...NORTHEASTERN HANCOCK
AND NORTHWESTERN CERRO GORDO COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Very heavy rainfall can also be expected with this storm.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Iowa.

LAT...LON 4318 9350 4327 9349 4329 9318 4309 9320
TIME...MOT...LOC 2058Z 271DEG 18KT 4323 9323 

$$

Cogil

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 9, 12:38 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 9, 12:38 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1238 PM CDT Sat Jun 9 2018

.SHORT TERM.../Today through Tonight/
Issued at 414 AM CDT Sat Jun 9 2018

Rest of This Morning...
Eyes will remain on the MCS nearing the Nebraska/Iowa border at
08z. Outflow boundary continues to surge ahead of the main
convection. Numerous reports of 60 to 70 mph winds as this line
rolled through central to eastern Nebraska. Mesoscale analysis
shows best instability towards the southeast... from southeastern
Nebraska into northwestern Missouri. Per SPC mesoanalysis, MLCAPE
values nearing 3000 J/KG in this region... relaxing to 2000 J/KG
from the Des Moines metro to Fort Dodge. Intuitively, would expect
the strongest parts of this line to want to surge southeastward,
towards Kansas City more so than surging eastward towards the Des
Moines metro...and this solution is verified by the CAMS output.
The northwestern segment of this MCS should continue to bow out
northeastward and may clip the western/northwestern tier of
counties in the DMX CWA. It does appear these storms should
continue to remain "uncapped", but instability does look to
deteriorate through 14z... which is climatologically favored.
Ultimately, the best parameters are southwest of the DMX CWA...
towards Kansas City, and instability should decrease as the line
makes it into Iowa. Thus, am expecting severe weather to miss the
DMX CWA.

Worth mentioning is the fact the 07z Sat HRRR is developing a wake
low behind this system. By around 13z, the HRRR places this wake low
in northeastern Nebraska, and by 15z, the wake low is progged to be
near Crawford county... and weakening. Will have to watch Nebraska
obs for the next few hours to see if this outcome pans out... good
news is we would have a few hours of "heads up" if it does occur, so
we should be able to adequately issue a SPS and/or High Wind Warning
with lead time.

This Afternoon/Evening Into Tonight...
First, will have to see how this morning's MCS evolves and
progress through Iowa during the morning hours. If outflow surges
through Iowa, atmosphere could be "gunked" over and maximum
instability would not be realized. Regardless, thunderstorms and
moderate to heavy rainfall potential exists over
eastern/northeastern Iowa especially. WPC has highlighted this
area with a Slight Risk. Abundant moisture across all of Iowa as
PWATs are in the 1.5 to 1.75 inch range... which is a solid +1 to
+2 std dev.. There are even a few pockets nearing 2 inches. Warm
cloud depths crush 4km. MUCAPE values are expected to push 1500 to
2500 J/KG throughout this time period. There is very strong low-
level moisture flux converge, that is well-phased with a swath of
310k isentropic adiabatic ascent. In terms of evolution, CAMs peg
winds veering from the west parallel with the boundary, and
support a southern push through Iowa, including the Des Moines
metro, sometime Sunday evening. Timing is still touchy, with the
NAM family being fast outliers. The HRRR family would push this
line through the DSM metro around 01-04z Sun. Damaging winds and
large hail would be the primary threats. Interestingly, BUFKIT
shows a very impressive, "sickle-shaped" hodograph with this
system, so will have to activate tornado potential. LCL heights
should be near to under 1000m.

Moderate to heavy rainfall potential exists in northeastern Iowa
through midnight or so tonight. Obviously this portion of the state
is reaching the point of where it cannot handle much more rain. Have
held off on issuing and flood/flash flood watch products, opting to
defer to the incoming shift as they should have a better handle on
QPF.

.LONG TERM.../Sunday through Friday/
Issued at 357 AM CDT Sat Jun 9 2018

The active weather pattern is expected to persist through Monday
night before high pressure arrives Tuesday and brings a couple of
quiet days to the state. Easterly flow from the area of high
pressure across the Great Lakes will help keep a boundary across
Iowa until Monday night when a cold front passes through the state.
This will keep the instability axis across Iowa as well. The
instability combined with a few more short waves yet to pass through
will lead to additional rounds of thunderstorms. Any storms will
carry an attendant severe weather threat though the best combination
of instability and shear arrives on Monday. In addition. PWAT values
of 1.75 to 2 inches will be common through Monday night along with
warm cloud depths around 13 kft. Therefore, the heavy rain threat
will persist as well. In addition to some flash flooding potent,
will need to continue to monitor the Shell Rock and Cedar River
basins as heavy rainfall has just occurred in that region and
streams will already be running high.

Sunday should be mostly dry though will be dependent on a potential
overnight MCS evolution. A few storms could bubble in vicinity of
the surface boundary though better chances should arrive Sunday
night as better forcing arrives. Temperatures on Sunday remain a bit
tricky with potential cloud debris lingering along with uncertainty
regarding the extent of the easterly flow from the Great Lakes high
pressure. The current forecast temperature range across Iowa may not
be enough yet. Temperatures could range from the 70s northeast to
low to mid 90s southwest.

As alluded to earlier, the best chance for widespread precipitation
arrives mid to late Monday afternoon and into the overnight as the
surface boundary and upper level short wave arrive. Storms will have
the potential for large hail and damaging winds given the strong
instability, good DCAPE and high 0-3 km theta-e differences.  An
attendant heavy rain threat will remain.

Tuesday and Wednesday will be mostly quiet and pleasant as high
pressure moves into the state and the upper flow becomes zonal. The
flow will transition back to ridging then southwest by the end of
the week and this will bring a return to more active weather.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1233 PM CDT Sat Jun 9 2018

Main aviation concern will be thunderstorms this afternoon and
evening. Based on the latest convective allowing models, best
chance of thunderstorms will be at KMCW/KALO late this afternoon
and evening with less chances in central Iowa. Expecting southeast
surface flow late in the period with vfr conditions.

&&

.HYDROLOGY...
Issued at 357 AM CDT Sat Jun 9 2018

As mentioned in the Long Term Section, the Winnebago, Shell Rock
and Cedar River basins all had heavy rainfall over portions of
basins in the past 24 hours. Potential remains for another round
or two of heavy rainfall. With streams already running high,
additional rainfall would likely cause additional flooding. One
location to watch now is Greene along the Shell Rock as it sits
below the Winnebago and Shell Rock confluence. Iowa Flood Center
Gage near Marble Rock shows that the stream height has now
exceeded the early May high water levels. Additional rises will
likely continue into this morning. Obviously any additional heavy
rainfall would have impacts on the community. The Shell Rock below
Greene does tend to attenuate before reaching Clarksville and also
has Flood Creek entering just southeast of Packard. Part of Flood
Creek's Basin was impacted by heavy rain in Floyd county so still
some uncertainty how much water is coming down stream there.
Another heavy rain event across the upper Shell Rock could have
big impacts. For now the Cedar Basin is will be reliant on another
round of heavy rain or two before impacts occur outside of
agricultural flooding. Will be collaboration with the NCRFC today
and addition will consider the need for a conference call with
local Emergency Managers.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 5 PM CDT this afternoon through late
tonight for IAZ007-017-027-028-039.

&&

SHORT TERM...Kotenberg
LONG TERM...Donavon
AVIATION...Johnson
HYDROLOGY...Donavon
Hazardous weather outlook, Jun 9, 4:41 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
441 AM CDT Sat Jun 9 2018

IAZ004>007-015-016-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-100945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
441 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to perhaps severe storms along with locally heavy rainfall
will be possible from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ017-100945-
Cerro Gordo-
441 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

An Areal Flood Warning is in effect for much of the county with a
River Flood Warning for the Winnebago River at Mason City. Please
refer to our website at weather.gov/desmoines for further
details.

Strong to perhaps severe storms along with locally heavy rainfall
will be possible from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ027-028-039-100945-
Butler-Bremer-Black Hawk-
441 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Expect rises along the Shell Rock and Cedar River basins along
with some flooding in the Greene area. Additional heavy rainfall
could lead to increased flooding along these streams.

Strong to perhaps severe storms along with locally heavy rainfall
will be possible from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

In the hours before

Special weather statement, Jun 9, 11:46 AM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1146 AM CDT SAT JUN 9 2018

IAZ007-091745-
Worth IA-
1146 AM CDT SAT JUN 9 2018

...Heavy Rain and Hail in Far Northern Iowa...

At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm
near Manly, or 8 miles north of Mason City, moving northeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northwood, Manly, Kensett, Grafton, Hanlontown, Bolan and Northwood
Municipal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4326 9302 4326 9341 4350 9344 4350 9303
TIME...MOT...LOC 1645Z 206DEG 17KT 4327 9326

Podrazik
Local storm report, Jun 9, 2:26 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FUNNEL CLOUD     2 WNW THOMPSON          43.38N 93.81W
06/09/2018                   WINNEBAGO          IA   PUBLIC

            ALONG HWY 9 BETWEEN BUFFALO CENTER AND
            THOMPSON.

&&

AK
Local storm report, Jun 9, 2:36 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FUNNEL CLOUD     4 S SCARVILLE           43.41N 93.63W
06/09/2018                   WINNEBAGO          IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

AK
Local storm report, Jun 9, 3:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 NNW LELAND            43.36N 93.65W
06/09/2018  E2.50 INCH       WINNEBAGO          IA   TRAINED SPOTTER

&&

AK
Local storm report, Jun 9, 3:13 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FUNNEL CLOUD     2 E FOREST CITY         43.26N 93.60W
06/09/2018                   WINNEBAGO          IA   PUBLIC

&&

AK
Local storm report, Jun 9, 3:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TORNADO          2 SE FOREST CITY        43.24N 93.61W
06/09/2018                   HANCOCK            IA   STORM CHASER

            BRIEF ROPE TORNADO REPORTED BY STORM CHASER
            WHO WAS 4 ENE OF FOREST CITY.

&&

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:25 AM CDTSpecial Weather StatementDMXAdams, Audubon, Carroll, Cass, Crawford, Taylor50 min
Jun 9, 5:57 AM CDTAreal Flood WarningDMXButler24 hr
Jun 9, 7:05 AM CDTSpecial Weather StatementDMXButler, Cerro Gordo, Franklin, Grundy, Hardin, Jasper and 3 more40 min
Jun 9, 11:25 AM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Worth12 hr
Jun 9, 11:46 AM CDTSpecial Weather StatementDMXWorth59 min
Jun 9, 2:52 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth38 min
Jun 9, 2:57 PM CDTTornado WarningDMXWinnebago, Worth33 min
Jun 9, 3:20 PM CDTTornado WarningDMXCerro Gordo, Hancock, Winnebago, Worth25 min
Jun 9, 3:57 PM CDTSevere Thunderstorm WarningDMXCerro Gordo48 min
Jun 9, 4:00 PM CDTFlash Flood WarningDMXCerro Gordo, Worth6 hr
Jun 9, 4:07 PM CDTTornado WarningDMXCerro Gordo38 min
Jun 9, 5:39 PM CDTSevere Thunderstorm WarningDMXButler66 min
Jun 9, 6:09 PM CDTSevere Thunderstorm WarningDMXBremer51 min
Jun 9, 6:58 PM CDTSevere Thunderstorm WarningDMXFranklin32 min

Nearby

Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.